Alert archive / Louisiana / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 88, NWS Lake Charles, LA

May 22, 2008Saint Martin Parish, Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at May 22, 2008, 5:57 PM CDT for Saint Martin Parish, Louisiana. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 22, 2008, 5:57 PM CDT (22:57 UTC)
Expired
May 22, 2008, 6:17 PM CDT
In force
20 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon

County Saint Martin Parish, LA

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 11.0 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2008-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3226 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2008-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3226 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
548 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 3:51 PM CDT, 2 hours 6 minutes earlier.

Area forecast discussion, May 22, 3:51 PM CDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
351 PM CDT THU MAY 22 2008

.DISCUSSION...REGIONAL 88DS AND SFC OBS INDICATE THAT SCATTERED TO
NUMEROUS RW/TRW PERSIST ACROSS THE AREA FROM WOODVILLE TO LAKE
CHARLES TO LAFAYETTE TO MORGAN CITY NORTHWARD. CONVECTION IS
ASSOCIATED WITH A SHORTWAVE TROF MAKING SLOW PROGRESS NEWD ACROSS
THE REGION. MSAS SFC ANALYSIS ALSO SHOWS A WEAK TROF EXTENDING
FROM LOW PRESSURE OVER NWRN TX TO SERN LA WHICH IS LIKELY HELPING
FLARE UP CONVECTION AS WELL. RAISED INHERITED POPS FOR THIS
EVENING AS BACK EDGE OF PRECIP HAS ONLY BEEN MAKING SLOW PROGRESS
FROM SW TO NE ACROSS THE FORECAST AREA THIS AFTERNOON...WITH POPS
RANGING FROM 20 PERCENT WRN ZONES TO 50 PERCENT ACROSS THE
ATCHAFALAYA BASIN AND E-CNTL LA. ONLY CARRYING 20 POPS FOR ERN 1/3
OF AREA FOR AFTER MIDNIGHT FOR ANY STRAGGLING SHOWERS WHICH MAY
LINGER BACK OVER THIS AREA.

NOT MANY CHANGES WERE MADE BEYOND TONIGHT WITH A BLOCKING RIDGE
PROGGED TO SET UP ALOFT OVER THE AREA WHILE THE BERMUDA HIGH
CONTINUES TO KEEP A SRLY LO-LVL FLOW IN PLACE OVER THE REGION.
HOWEVER LOOKS LIKE ENOUGH MOISTURE WILL BE AVAILABLE TO PRODUCE
AT LEAST WIDELY SCATTERED CONVECTION EACH AFTERNOON ALONG
POTENTIAL SEA BREEZE AND ADDITIONAL OUTFLOW DEVELOPMENT SO KEPT
SMALL POPS EACH DAY THROUGH THE WEEKEND. RIDGE BEGINS TO BREAK
DOWN EARLY NEXT WEEK AS SHORTWAVE TROF CROSSING THE GREAT LAKES
BREAKS IT DOWN. MEANWHILE A SFC FRONT IS PROGGED TO DROP SOUTH
TOWARD THE AREA BY LATE IN THE PERIOD. ALL IN ALL SHOULD CONTINUE
TO SEE AT LEAST WIDELY SCATTERED AFTERNOON AND EVENING CONVECTION
UNTIL THE MIDDLE OF THE WEEK WHEN DRIER AIR ENCROACHES FROM THE
EAST.

&&

.AVIATION...SCATTERED TO NUMEROUS CONVECTION EXPECTED TO PERSIST
AT KLCH THROUGH ABOUT 22Z...KLFT/KARA THROUGH 00Z AND KAEX THROUGH
MAYBE 03Z OR SO. THEREAFTER WET GROUNDS MAY LEAD TO PATCHY GROUND
FOG AFTER 06Z...ESPECIALLY TOWARD SUNRISE. OTHERWISE VFR
CONDITIONS EXPECTED.

JS

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  74  92  75  90 /  30  20  10  20
KBPT  75  91  76  90 /  20  20  10  20
KAEX  71  94  72  93 /  50  20  10  20
KLFT  71  92  74  91 /  50  30  10  20

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&

25
Hazardous weather outlook, May 22, 4:26 AM CDT, 13 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
426 AM CDT THU MAY 22 2008

GMZ450-452-455-470-472-475-LAZ027>033-041>045-051>055-TXZ180>182-
201-215-216-231100-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
426 AM CDT THU MAY 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
AN APPROACHING TEXAS COASTAL BEND UPPER LEVEL DISTURBANCE WILL
INTERACT WITH A SURFACE WAVE FROM THE YUCATAN TO BRING A CHANCE OF
SHOWERS AND THUNDERSTORMS THURSDAY. THE HIGHEST CHANCES WILL BE OVER
CENTRAL AND SOUTH CENTRAL LOUISIANA. NO HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
FOR THE REMAINDER OF THE FORECAST THIS WEEKEND THROUGH NEXT WEEK...
HIGH PRESSURE AT THE SURFACE AND ALOFT WILL DOMINATE THE REGION.
EXPECT ABOVE NORMAL TEMPERATURES IN THE LOWER TO MID 90S FOR
AFTERNOON HIGHS...AND LOWER TO MID 70S FOR OVERNIGHT LOWS...WHICH
IS ABOUT 5 DEGREES ABOVE NORMAL FOR LATE MAY. EXPECT AT LEAST A
SLIGHT CHANCE FOR AFTERNOON SHOWERS AND THUNDERSTORMS THROUGH
TUESDAY...WITH DRIER AIR ALOFT PUTTING THE LID ON ANY DEVELOPMENT
BY WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

DML

In the hours before

Local storm report, May 22, 1:36 PM CDT, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
136 PM CDT THU MAY 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0106 PM     HAIL             ORANGE                  30.10N 93.76W
05/22/2008  E0.75 INCH       ORANGE             TX   LAW ENFORCEMENT

            PENNY SIZED HAIL REPORTED BY SHERIFFS OFFICE IN THE
            ORANGE AREA.

&&

JNUNN
Local storm report, May 22, 1:40 PM CDT, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
140 PM CDT THU MAY 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     HAIL             GROVES                  29.95N 93.92W
05/22/2008  M0.88 INCH       JEFFERSON          TX   LAW ENFORCEMENT

            QUARTER SIZED HAIL REPORTED IN GROVES BY SHERIFFS OFFICE.

&&

JNUNN
Local storm report, May 22, 1:58 PM CDT, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
158 PM CDT THU MAY 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1209 PM     HAIL             4 W JOHNSON BAYOU       29.78N 93.73W
05/22/2008  E0.75 INCH       CAMERON            LA   PUBLIC

&&

DLANDREN
Local storm report, May 22, 1:59 PM CDT, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
159 PM CDT THU MAY 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1209 PM     TSTM WND DMG     4 W JOHNSON BAYOU       29.78N 93.73W
05/22/2008                   CAMERON            LA   PUBLIC

            SEVERAL TREES BLOWN DOWN

&&

DLANDREN
Local storm report, May 22, 2:12 PM CDT, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
212 PM CDT THU MAY 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0208 PM     TSTM WND DMG     4 NNW CALL              30.66N 93.90W
05/22/2008                   JASPER             TX   LAW ENFORCEMENT

            TREE DAMAGE AROUND KIRBYVILLE WITH POWER OUTAGES.

&&

DLANDREN
Local storm report, May 22, 2:18 PM CDT, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
218 PM CDT THU MAY 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0151 PM     HAIL             4 NNW ROSEPINE          30.98N 93.30W
05/22/2008  E0.75 INCH       VERNON             LA   PUBLIC

&&

DLANDREN

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 8:24 PM CDTRiver Flood WarningLCHBeauregard, Calcasieu36 hr
May 22, 10:43 AM CDTSpecial Marine WarningLCH32 min
May 22, 12:52 PM CDTSevere Thunderstorm WarningLCHBeauregard, Vernon23 min
May 22, 1:18 PM CDTSevere Thunderstorm WarningLCHBeauregard, Vernon42 min
May 22, 1:59 PM CDTSevere Thunderstorm WarningLCHVernon31 min
May 22, 3:25 PM CDTSevere Thunderstorm WarningLCHAvoyelles, Rapides35 min
May 22, 5:01 PM CDTFlash Flood WarningLCHLafayette, Saint Landry, Saint Martin3 hr
May 22, 5:22 PM CDTSevere Thunderstorm WarningLCHSaint Martin38 min
May 22, 5:26 PM CDTRiver Flood WarningLCHLafayette, Vermilion15 hr
May 22, 6:58 PM CDTSevere Thunderstorm WarningLCHSaint Martin, St. Mary17 min
May 22, 12:12 PM CDTSevere Thunderstorm WarningLCHJasper, Tyler63 min
May 22, 12:51 PM CDTSevere Thunderstorm WarningLCHJasper, Jefferson, Newton, Orange24 min
May 22, 1:43 PM CDTSevere Thunderstorm WarningLCHJasper, Newton47 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.